New Mexico, 2018

Flash Flood in New Mexico, August 10, 2018

August 10, 2018 · NWS ABQ · 1 event in 1 county or zone

An otherwise benign day of isolated showers and thunderstorms across New Mexico was still able to produce localized heavy rainfall. An area of thunderstorms that developed over the Jemez Mountains moved southward through Sandoval County through 6 pm on the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An otherwise benign day of isolated showers and thunderstorms across New Mexico was still able to produce localized heavy rainfall. An area of thunderstorms that developed over the Jemez Mountains moved southward through Sandoval County through 6 pm on the 10th. One particularly heavy area of rainfall impacted Tent Rocks National Monument and resulted in flash flooding. The main road road to the monument was closed for four days due to several wash outs and several trails leading to tent rocks were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 4:34 PM MST, 26 minutes earlier.

Area forecast discussion, Aug 10, 4:34 PM MST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
534 PM MDT Fri Aug 10 2018

.AVIATION...
00Z TAF CYCLE
Tstm activity has begun to move south to southwest off the northern
mtns to lower valley locations. KLAM and KSAF are getting their
period of VCTS/VCSH at this hour and are expected to clear out by 01Z.
KGUP, KAEG, KABQ, KLVS, KONM, KFMN, KGNT all could see tstms bring
brief periods of MVFR conditions from 01Z-03Z. All areas could see
brief gusty winds from outflow bdrys until ~03Z even if tstm activity
has passed. Included VCSH at KROW, but not entirely convinced KROW
will see precipitation given the lower storm coverage in that area,
however included a TEMPO for brief gusty outflow winds from 01-03Z.
High cirrus, convective debris clouds, will linger well overnight
gradually diminishing early Saturday morning. Tomorrow's storm
coverage will be noticeably lower with the higher terrain seeing sct
activity.

24

&&

.PREV DISCUSSION...305 PM MDT Fri Aug 10 2018...
.SYNOPSIS...
Scattered to numerous showers and thunderstorms will favor the south
and west tonight, with some heavy rainfall possible. Drier air is
expected to filter into the state on Saturday, with showers and
storms less active overall. However, daily rounds of showers and
thunderstorms are expected next week, with the higher terrain
favored. Cooler than normal high temperatures through Sunday will
undergo a warming trend Monday through Wednesday to normal values
for mid August.

&&

.DISCUSSION...
After tonight, a downtrend is storms is expected for Saturday as
drier air pushes into the state from the north. In fact, the
northeast part of the state should be fairly quiet tonight due to
the northeast to southwest steering flow as there is little activity
at this time in eastern Colorado. No major surprises in the forecast
for the next few days. Below average high temperatures continue
Saturday and into Sunday as the upper high center stays well to our
north and a weak low pressure system wobbles around eastern New
Mexico before lifting away from the region on Monday.

A warming trend to near normal or slightly above is forecast for
Monday through Wednesday as the upper ridge attempts to re-establish
itself over New Mexico. There could be a brief surge of moisture mid
to late next week in what appears to be a short lived attempt at a
traditional monsoon pattern, as the upper high center vacillates
between the Great Basin and west Texas. In any case, the higher
terrain looks to be favored for showers and storms next week, and
temperatures toward the end of next week are forecast to be within a
few degrees of average.

&&

.FIRE WEATHER...
Surface winds continue to generally exhibit an east southeast
component with sufficient moisture in place for a fairly expansive
crop of showers and thunderstorms. Storms are drifting more quickly
to the southwest today, but locally heavy rainfall will remain a
possibility through the evening. Temperatures are a few to several
degrees below average except in the northwest plateau where drier
air is keeping readings closer to normal. Excellent overnight
humidity recovery is expected in all zones.

A downtrend in storms is expected this weekend as high pressure
aloft remains northwest of NM and a weak upper low takes shape over
west TX. This latter feature will retain sufficient mid level
moisture for showers and thunderstorms in east central NM, but
elsewhere a notable reduction in storm coverage is expected as drier
air is drawn in. Temperatures will rise just a couple of degrees on
Saturday, and humidity will fall to 15 to 25 percent in some central
to northwestern zones.

At this time, similar temperature and humidity trends appear on the
horizon for Sunday. Showers and storms would increase a bit Sunday
afternoon, primarily in northern NM during the afternoon with storms
gradually spreading into the western tier of the state through the
evening, perhaps enhanced by a subtle disturbance aloft. Into
Monday, the weak low over west TX would be drawn northward while
high pressure loses strength and definition northwest of NM. The
daily rounds of thunderstorms would continue to favor western and
central NM through the first half of the week with temperatures
approaching seasonal averages and even exceeding them by a degree or
two in some locales.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 10, 1:38 AM MST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
238 AM MDT Fri Aug 10 2018

NMZ501>540-110845-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
238 AM MDT Fri Aug 10 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Locally heavy rainfall is possible today which may lead to flash
flooding, especially on burn scars and where soils are saturated from
recent rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm coverage will trend downward on Saturday, but will increase
again early next week. Locally heavy rainfall will be possible with
any storm.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 10, 3:24 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
424 PM MDT FRI AUG 10 2018

NMZ513-515-102300-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
424 PM MDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST
CENTRAL COLFAX COUNTIES UNTIL 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabethtown, or 17 miles east of Questa, moving southwest at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Red River, Eagle Nest, Taos Ski Valley, Elizabethtown and Eagle Nest
Lake State Park.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3679 10525 3664 10510 3644 10530 3672 10553
TIME...MOT...LOC 2224Z 046DEG 15KT 3667 10529

CA
Special weather statement, Aug 10, 3:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
426 PM MDT FRI AUG 10 2018

NMZ519-520-102300-
Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro
Area-
426 PM MDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA AND
NORTHEASTERN SOCORRO COUNTIES UNTIL 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm near
Casa Colorada, or 9 miles southeast of Belen, moving southwest at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Casa Colorada and Jarales.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3459 10679 3466 10659 3455 10649 3441 10665
TIME...MOT...LOC 2226Z 047DEG 9KT 3457 10664

CA
Special weather statement, Aug 10, 3:46 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
446 PM MDT FRI AUG 10 2018

NMZ511-517-518-102330-
Lower Chama River Valley-Santa Fe Metro Area-Jemez Mountains-
446 PM MDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTHEASTERN RIO
ARRIBA...EAST CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES
UNTIL 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or 9 miles east of Los Alamos, moving southwest at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Los Alamos, White Rock, Santa Clara Pueblo, Frijoles, Bandelier
National Monument, San Ildefonso Pueblo, El Rancho and Jaconita.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3598 10609 3582 10600 3565 10630 3596 10639
TIME...MOT...LOC 2246Z 062DEG 15KT 3587 10614

CA
Special weather statement, Aug 10, 3:48 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
448 PM MDT FRI AUG 10 2018

NMZ515-528-529-102330-
Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de
Cristo Mountains-
448 PM MDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Cueva, or near Mora, moving southwest at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Mora, La Cueva, Ledoux, Sapello, Tierra Monte, Morphy Lake State
Park, Gascon, South Carmen, Manuelitas and Luceros.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3591 10509 3567 10526 3587 10550 3588 10549
      3589 10549 3593 10547 3604 10523
TIME...MOT...LOC 2248Z 049DEG 6KT 3594 10523

CA
Special weather statement, Aug 10, 4:31 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT FRI AUG 10 2018

NMZ511-518-519-110015-
Santa Fe Metro Area-Jemez Mountains-Middle Rio Grande
Valley/Albuquerque Metro Area-
531 PM MDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND WEST
CENTRAL SANTA FE COUNTIES UNTIL 615 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cochiti Lake, or 16 miles south of Los Alamos, moving southwest at 30
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Santo Domingo Pueblo, San Ysidro, Zia Pueblo, San Felipe Pueblo, Kewa
Pueblo, Cochiti Pueblo, Jemez Pueblo, Cochiti Lake, Ponderosa and
Domingo.

This includes Interstate 25 between Mile Markers 250 and 257.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3572 10618 3537 10639 3554 10689 3555 10687
      3555 10686 3556 10686 3582 10641
TIME...MOT...LOC 2331Z 031DEG 25KT 3566 10640

CA
Special weather statement, Aug 10, 4:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
544 PM MDT FRI AUG 10 2018

NMZ512-514-515-528-529-532-110030-
Far Northeast Highlands-Eastern San Miguel County-Northeast
Highlands-East Slopes Sangre de Cristo Mountains-West Slopes Sangre
de Cristo Mountains-Southern Sangre de Cristos above 9500 feet-
544 PM MDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Holman to 8 miles southwest of Wagon Mound to 8
miles east of Maes. Movement was southwest at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Mora, Maes, Cleveland, Trujillo, Valmora, Morphy Lake State Park,
Gascon, La Cueva, Cowles and Storrie Lake State Park.

This includes Interstate 25 between Mile Markers 349 and 379.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3582 10577 3561 10516 3530 10467 3570 10437
      3594 10483 3607 10548
TIME...MOT...LOC 2344Z 038DEG 24KT 3605 10541 3593 10485 3573 10446

CA

The radar

The Albuquerque radar (KABX), 67 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sandoval

When
August 10, 5:00 PM MST to 6:30 PM MST
Where
Sandoval County, 5.33 mi NW of Cochiti Pueblo to 2.67 mi NW of Cochiti Pueblo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.660, -106.422

The main road and several trails were washed out at Tent Rocks National Monument. Facilities at the monument were also damaged. Flash flooding forced the closure of the monument for several days until clean up and mitigation efforts were completed. Damages are estimated for facilities and road repairs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765052.